Antibiotic Allergy or Harmless Rash?

One of our favorite moms called last week to ask a question about antibiotic allergies. Her 4-year-old was prescribed amoxicillin for an ear infection, and after a day or so she developed an itchy raised rash that Mom described as hives.

She called the pediatrician to report it, and he said to stop the amoxicillin and prescribed a different antibiotic called Keflex. 48 hours later she called to say that the rash had returned with a vengeance after the 3rd dose of the new medicine. What was going on? Was the rash unrelated to the medicine? She couldn’t be allergic to both, could she?

Well, yes she could. In fact, cross-reactivity between antibiotics in the penicillin family (amoxicillin is one) and antibiotics in the cephalosporin family (like Keflex) is not all that unusual.

An allergy is the result of an abnormal reaction by your immune system to a substance that is usually not harmful. Allergies come in a variety of forms and vary in severity from mildly bothersome to life-threatening. Antibiotic allergies run that gamut too, but they tend to get more severe with each exposure as the child’s (or adult’s) immune system becomes more sensitized.

When the immune system reacts it releases chemicals like histamines to attack the harmless substance as if it were a threat. Histamine produces many of the symptoms associated with allergies, including the rash. In its most severe form, an allergic reaction to antibiotics can cause respiratory distress, anaphylaxis (an overwhelming full-body reaction) and rarely, even death.

One of the confusing things about antibiotic rashes is that they don’t always mean allergy. There’s a common type of amoxicillin rash that appears without hives, doesn’t itch, and is harmless, but most docs prefer not to chance it and will switch to another antibiotic if a rash appears.

Allergic rashes are raised, itchy red or white swellings commonly called hives, or urticaria.

They can appear on the mild side, like this:

 

or more severe, like this:

 

Either way, an allergic reaction to antibiotics should be taken seriously and the medication withheld until you speak with your doctor. If your child has any of the following symptoms; wheezing, difficulty breathing, facial or mouth swelling or vomiting, you should seek medical attention as soon as possible. That means call 911.

Since the little chica in our story seemed perfectly fine except for the itchy rash,we told our mom to stop the antibiotics and give a dose of Benadryl until she reached her doctor.  A few hours later her little one was started on a third, entirely different medicine, and she did just fine. The rash never resurfaced, and now she knows to remind any doctor who sees her about the multiple allergies.

This story offers a few important take-home messages: First, trust your mommy gut. If something seems wrong or off with your child after taking any medication, stop it and call your doctor. You know your child better than anyone, and you notice small changes when she’s not herself.

Always carry information about your child’s medications and allergies. It may be on file at your regular doctor’s office, but the new hire at urgent care or the ER couldn’t possibly have a clue. If your child’s allergy is severe, consider one of those bracelets that announce it to a stranger providing care. You can’t predict when your kiddo may require medical attention in your absence.

Finally, don’t assume that the doctor knows best. We can only make decisions based on the information we have, and that information is sometimes woefully incomplete. Be vigilant and tell us everything you know or suspect. Rashes in particular can seem like the black box of medicine. Many conditions present in the skin in similar ways, and any hints you can provide are hugely helpful.

For more info about rashes check out our post, Name That Rash. It’s a Mamas favorite.

 

 

Email This Post Email This Post

Ellen and Rachel are two old friends and “expert” mamas—one a pediatrician and one a family therapist—with fifty years of parenting experience between them.


Warning: Illegal string offset 'echo' in /home/mamasonc/public_html/mama/wp-content/themes/hybrid/library/extensions/custom-field-series.php on line 157

Leave a Reply

Loading

MAMAS ON DEMAND

PARENT COACHING
& CONSULTATION

With One or Both of Us


Go to AskDrMama.com & AskMamaEllen.com for the scoop!

Phone • Internet • Your Home or Group

Watch This!

Learning about mental illness and how to talk about it is key to good parenting and healthy living. Take a look. It's oh, so common!

What You Said

  • RF: Well my baby had her first two bottom theeth at 10 months old and i tought so far so good and then now at 11...
  • ΠΡΟΓΝΩΣΤΙΚΑ ΟΠΑΠ: It’s remarkable designed for me to have a web page, which is beneficial for my experience....
  • sportsbooktop: Please let me know if you’re looking for a writer for your site. You have some really good posts...
  • Kristen: Cassandra, I get these little white bubble type blisters on my hand that sometimes dont itch and sometimes...
  • discount nfl clothing: discount nfl clothing cheap nfl jerseys free shipping paypal
  • Desley Joyce Brooker: I have a rash, that began over 5 weeks ago on my chest and within days it covered by entire...
  • hotcelebritywallpaper.com: This article is really a good one it assists new internet people, who are wishing for...
  • Paket wisata villa: Hello akan Anda pikiran berbagi Platform yang blog Anda menggunakan? Saya akan untuk memulai blog...
  • download ppt: Excellent beat ! I would like to apprentice at the same time as you amend your site, how can i...
  • ΑΠΕΝΤΟΜΩΣΕΙΣ ΧΑΝΙΑ: With havin so much written content do you ever run into any issues of plagorism or copyright...

Just so you know

The Mama ButtonThe information provided by MamasOnCall is not intended as a substitute for professional advice, but is for information purposes only. You assume full responsibility for the health and well-being of your family. Talk with your healthcare provider about any questions you may have regarding a medical or psychiatric condition.